Metro Manila — Not all adverse effects after immunization are caused by vaccines, an infectious disease expert said Wednesday.
“Hindi necessarily causal ang relationship. Hindi dahil lang sumunod sa pagbabakuna ay galing na sa bakuna ang naramdaman,” Dr. Anna Ong-Lim said in a briefing.
[Translation: The relationship between a vaccine and an adverse event is not necessarily causal. Just because you experienced something after the immunization, it does not mean you got it from the vaccine.]
The expert explained that prior to vaccination, a person may have been exposed to an individual who is ill, and only started exhibiting symptoms after getting the shot.
“Yung iba, kung nagkataon na mayroon na silang exposure sa ibang mga taong nagkasakit, at nagsisimula pa lamang iyong sakit, pwedeng may maramdaman sila after that. Akala nila dahil sa bakuna when in fact na expose pala sila sa taong may nararamdaman at nahawaan sila ng sakit,” she said.
[Translation: For others, it just so happens that they have exposure to infected individuals, and if their illness is in the early stages, they may manifest symptoms after that (vaccination). They think the side effects are due to the vaccine, when in fact they have been infected with a disease beforehand.]
Some diseases have incubation periods. For example, the incubation period of COVID-19 is up to 14 days. This means the symptoms could appear two weeks after a person has been exposed to the coronavirus.
Ong-Lim, citing studies, said adverse reactions to a COVID-19 vaccine usually occur 15 minutes after a person received the shot.
She said they will be on the lookout for vaccine recipients who might experience anaphylaxis or severe allergic reactions to COVID-19 vaccines once the immunization program starts. Some people in other countries have experienced severe allergies after they were inoculated against coronavirus.
But Ong-Lim said a history of severe allergy does not preclude COVID-19 vaccination unless that allergy is to the shot or its ingredients.